Friday, October 31, 2014
Friday, October 10, 2008 SCB, Community Member, asks

Q: I've used both beta blockers and ace inhibitors. Neither one lower my high blood pressure. What now

My doctor has tried both beta blockers and ace inhibitors on me, neither seems to work.  Neither has HRT and other natural remedies.  My diet is good, I exercise regularly.  I am not over weight and my lab tests are all within normal range, except creatinine, which is above normal due to high BP.   I don't know what else to do.

Answer This
Answers (2)
Martin Cane, M.D., Health Pro
10/11/08 12:21am

SCB,

 

Thanks for your question.  Before going into the choices of other medication, has your doctor looked for a cause for your hypertension?  You mentioned that your creatinine is elevated, but you've not stated how long you have been hypertensive and how old you are.  Long standing hypertension can affect your kidneys, and if you have not had high blood pressure for more than 5 years, I would consider the possibility that the elevated creatinine may be an indicator of another problem.  Your pressure may be the result of a problem and not the cause.  You should have a chest X-ray, urinalysis, 24 hour urine collection for creatinine and protein.  If you pressure is very high, there are other 24 hour urine studies that your doctor should also consider (VMA levels), but this should be done on a special diet.  He should also consider a nuclear scan of your kidneys using captopril (an ACE inhibitor) to see if there is any delay in function in one kidney when compared to the other, as well as checking for any narrowing of one of the renal arteries that supply your kidneys with blood.  When an artery is narrowed, the kidney interprets this as low pressure, and therefore produces a hormone, rennin, that helps to raise the pressure.  In addition routine Blood count (CBC), chemistry screen, thyroid function studies, and lipid panel should also be performed.

 

If all of the above is normal, then you most likely have Essential Hypertension, which means that there is no cause for your elevation, it just occurs on its own.  Your doctor, hopefully has tried several dosage changes of your medication.  He could also combine your medication, giving you both the beta blocker and the ACE inhibitor.  Other categories of medication to consider are calcium channel blockers, Angiotensin receptor blockers (ARBs), alpha blockers, diuretics, and some lesser used drugs reserved for difficult to control situations such as minoxidil.  Many of these drugs can be used in combination to achieve control.  In many patients, finding the right medication, combination of medications, and dosage can be trial and error.  Patience and perseverance is required by both the patient and the doctor. 

 

I hope this has been helpful.  Best wishes.

 

Martin Cane, M.D.

Reply
booradley, Community Member
12/26/10 10:44pm

Low fat raw vegan diet. 80-10-10. It is impossible for it to fail. Go to http://www.30bananasaday.com to read all about it. That is a forum dedicated to discussing the diet. Membership is free. They are not selling one damned thing. It is free love,

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By SCB, Community Member— Last Modified: 04/09/14, First Published: 10/10/08